Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 110, NWS Baltimore/Washington

August 26, 2003Arlington County, City of Alexandria, City of Falls Church, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 26, 2003, 4:58 PM EDT for Arlington County, City of Alexandria, City of Falls Church, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 4:58 PM EDT (20:58 UTC)
Expired
Aug 26, 2003, 8:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Arlington County, VA, City of Alexandria, VA, City of Falls Church, VA

The radar

The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 262101
FFWLWX
DCC001-VAC013-510-610-270000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  DISTRICT OF COLUMBIA IN DISTRICT OF COLUMBIA
  ARLINGTON COUNTY IN NORTHERN VIRGINIA
  CITY OF ALEXANDRIA IN NORTHERN VIRGINIA
  CITY OF FALLS CHURCH IN NORTHERN VIRGINIA

* UNTIL 800 PM EDT.

* AT 458 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
ACROSS THE WARNED AREA. RADAR INDICATES THAT UP TO 2 INCHES OF 
RAINFALL IS POSSIBLE IN AN HOUR AND THIS AMOUNT IS EXPECTED TO CAUSE 
FLOODING.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE WASHINGTON...ADAMS MORGAN...AMERICAN UNIVERSITY...
  ANACOSTIA...GEORGETOWN...KENILWORTH...US CAPITOL...ALEXANDRIA...
  ARLINGTON...FALLS CHURCH...BALLSTON...REAGAN NATIONAL AIRPORT AND
  ROSSLYN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

LAT...LON 3879 7702 3879 7708 3883 7716 3886 7717
          3888 7720 3896 7711 3900 7704 3890 7691
          3883 7697

$$
1 follow-up statement
000 
WGUS71 KLWX 262346
FFSLWX
DCC001-VAC013-510-610-270000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT TUE AUG 26 2003

...THE FLASH FLOOD WARNING FOR DISTRICT OF COLUMBIA...CITY OF    
ALEXANDRIA...CITY OF FALLS CHURCH AND ARLINGTON COUNTIES HAS BEEN 
CANCELLED...

THE STORMS THAT HAD PRODUCED THE VERY HEAVY RAIN EARLIER THIS 
EVENING...HAVE PASSED WELL SOUTHEAST OF THE WASHINGTON DC METRO 
AREA. NO FURTHER WATER PROBLEMS ARE EXPECTED THIS EVENING.

$$

ROGOWSKI/ND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:35 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 26, 3:35 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT TUE AUG 26 2003

SHORT TERM (TONIGHT-WED)

...SVR TSTM WATCH FOR ENTIRE MD AND NRN VA/DC UNTIL 8PM EDT...

TONIGHT...LATEST RDR IMAGERY SHOWS LINE OF STORMS EXTENDING FROM
NEAR HARRISBURG TO CUMBERLAND RACING TO THE SE ABT 40 KTS. SOME
POTENTIAL FOR WIND DAMAGE GIVEN FAST MOVEMENT BUT AREA WAS NOT ABLE
TO RECOVER TOO MUCH FROM MORNING ACTIVITY. THIS LINE COULD INTENSIFY
THIS EVENING AS IT APPROACHES THE DC METRO WHERE TEMPS WERE ABLE TO
CLIMB BACK TO NEAR 90 AFTER MORNING RAIN.

IR IMAGERY SHOWS ANOTHER COMPLEX EVOLVING NEAR CHICAGO ATTM. THIS
ONE MAY REACH US PERHAPS IN THE WEE HRS OF THE MORNING IF IT IS ABLE
TO SURVIVE. GIVEN WNW FLOW STORMS LIKELY TO TRACK ACROSS THE NRN
HALF OF THE CWA WITH MOST THE ACTIVITY REMAINING NORTH OF PETERSBURG
WV /MANASSAS TO ADW LINE.

TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE
STORMS AND CHANCE OF SVR WX.

.LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY...
GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED
LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS
BY THE WEEKEND.

UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF
COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE
SOUTHERN ZONES WEDNESDAY NIGHT.  SOME DRIER AIR EXPECTED TO MOVE IN
FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY.
WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON
THURSDAY  WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD
GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY
FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE.

NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING
ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY
THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 26, 11:00 AM EDT, 5 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE
PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO
THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE
MORE ISOLATED IN NATURE.

STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 9 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS
THE AREA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON.

LFR/MANNING

In the hours before

Special weather statement, Aug 26, 11:50 AM EDT, 5 hours 8 minutes before
DCZ001-MDZ009>011-013-014-016>018-VAZ053-054-261730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT TUE AUG 26 2003

THE LEADING EDGE OF A LINE OF THUNDERSTORMS EXTEND FROM NORTH
CENTRAL MARYLAND TO EXTREME NORTHEASTERN VIRGINIA. THESE STORMS WILL
CONTINUE TO MOVE SOUTHEAST THROUGH THE WASHINGTON DC METRO AREA
THROUGH 1 PM. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS UP TO 35 MPH...BRIEF HEAVY DOWN POURS...AND
SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Local storm report, Aug 26, 1:22 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1117 AM    STERLING                  VA   WIND DAMAGE
08/26/03   LOUDOUN                        NUMEROUS TREES DOWN.
                                          REPORTED BY LOUDOUN
                                          COUNTY EMA.
Special weather statement, Aug 26, 2:40 PM EDT, 2 hours 18 minutes before
MDZ002-003-WVZ048>051-055-261930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT TUE AUG 26 2003

AT 2:40 PM...DOPPLER RADAR INDICATED APPROACHING SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
MORGANTOWN....NORTHEAST TO BEDFORD PENNSYLVANIA...MOVING SOUTHEAST
AT 45 MPH. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY REACH
EASTERN WEST VIRGINIA...AND WESTERN MARYLAND...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. THE COMMUNITIES OF
CUMBERLAND...FROSTBURG...BAYARD...BERKELEY SPRINGS...FORT
ASHBY...KEYSER...MOOREFIELD...PETERSBURG...PIEDMONT...RIDGELEY...
ROMNEY AND MATHIAS MAY BE AFFECTED BY THESE STORMS BETWEEN 3:00 PM
AND 4:30 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

ROGOWSKI
Local storm report, Aug 26, 4:08 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    RESTON                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        A FEW TREES DOWN ONTO
                                          APARTMENT BUILDING.
                                          REPORTED BY FAIRFAX
                                          COUNTY 911.

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   ST. MARYS                     NUMEROUS TREES DOWN WEST
                                          AND CENTRAL PORTION OF
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0345 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MINERAL                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY MINERAL COUNTY 911.

0400 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MINERAL                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY BERKELEY COUNTY 911.
Local storm report, Aug 26, 4:14 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAMES
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    RESTON                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        A FEW TREES DOWN ONTO
                                          APARTMENT BUILDING.
                                          REPORTED BY FAIRFAX
                                          COUNTY 911.

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   WASHINGTON                    NUMEROUS TREES DOWN WEST
                                          AND CENTRAL PORTION OF
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0345 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MORGAN                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY MORGAN COUNTY 911.

0400 PM    COUNTYWIDE                WV   WIND DAMAGE 08/26/03
8/26/03    BERKELEY                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED BY
                                          BERKELEY COUNTY 911

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:10 AM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, City of Fairfax50 min
Aug 26, 11:58 AM EDTSpecial Marine WarningLWX32 min
Aug 26, 12:27 PM EDTSpecial Marine WarningLWX63 min
Aug 26, 4:09 PM EDTSevere Thunderstorm WarningLWXLoudoun66 min
Aug 26, 4:33 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax72 min
Aug 26, 4:38 PM EDTSevere Thunderstorm WarningLWXArlington, City of Alexandria, City of Falls Church97 min
Aug 26, 4:39 PM EDTSpecial Marine WarningLWX81 min
Aug 26, 4:39 PM EDTSpecial Marine WarningLWX81 min
Aug 26, 4:39 PM EDTSpecial Marine WarningLWX81 min
Aug 26, 6:07 PM EDTSpecial Marine WarningLWX53 min
Aug 26, 6:22 PM EDTSpecial Marine WarningLWX113 min
Aug 26, 6:22 PM EDTSpecial Marine WarningLWX113 min
Aug 26, 6:45 PM EDTTornado WarningLWXKing George30 min
Aug 26, 7:15 PM EDTSevere Thunderstorm WarningLWXKing George45 min

Nearby

Flash Flood Warnings in Virginia, 2003Flash Flood Warnings in District of Columbia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.